Alert archive / Michigan / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 40, NWS Grand Rapids, MI

May 31, 2011Isabella County, Montcalm County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 31, 2011, 6:14 PM EDT for Isabella County, Montcalm County, Michigan. It was in force for 46 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2011, 6:14 PM EDT (22:14 UTC)
Expired
May 31, 2011, 7:00 PM EDT
In force
46 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Isabella County, MI, Montcalm County, MI

The radar

The Grand Rapids radar (KGRR), 93 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 6:15 PM EDTHAIL 1Winn, MI
May 31, 6:20 PM EDTTSTM WND GST 65Winn, MIESTIMATED WIND GUSTS FROM 65 TO 75 MPH WITH ONE INCH HAIL STONES FALLING.
May 31, 6:28 PM EDTTSTM WND DMG2 E Rosebush, MIAN OLD BARN WAS DESTROYED. A LARGE TREE WAS UPROOTED AS WELL. DELAYED REPORT FROM MAY 31.
May 31, 6:29 PM EDTHAIL 0.51 Se Mount Pleasant, MIPEA SIZED TO HALF INCH HAIL.
May 31, 6:31 PM EDTHAIL 0.882 S Mount Pleasant, MI
May 31, 6:33 PM EDTHAIL 1Mount Pleasant, MIREPORTED VIA THE MOUNT PLEASANT MORNING SUN.
May 31, 6:40 PM EDTHAIL 1.54 E Mount Pleasant, MITRAINED SPOTTER REPORTS HAIL OF 1.5 INCHES IN DIAMETER
May 31, 7:00 PM EDTHAIL 1.53 E Mount Pleasant, MIGOLF BALL SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 3:33 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2011-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2011-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1647 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
1517 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-82 m²/s²
0-3 km storm-relative helicity
-60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

114 
WUUS53 KGRR 312214
SVRGRR
MIC073-117-312300-
/O.NEW.KGRR.SV.W.0040.110531T2214Z-110531T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
614 PM EDT TUE MAY 31 2011

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ISABELLA COUNTY IN CENTRAL MICHIGAN...
  NORTHEASTERN MONTCALM COUNTY IN CENTRAL MICHIGAN...

* UNTIL 700 PM EDT

* AT 610 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6
  MILES NORTHEAST OF EDMORE..AND MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MOUNT PLEASANT...     ROSEBUSH...           CEDAR LAKE...
  VESTABURG...          DELWIN...             LEATON...
  WINN...               SHEPHERD...           DEERFIELD CENTER...
  ROLLAND CENTER...     COE...                WISE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4347 8461 4347 8484 4342 8485 4336 8496
      4351 8508 4381 8460 4353 8460
TIME...MOT...LOC 2214Z 233DEG 37KT 4349 8492
WIND...HAIL 60MPH 1.00IN

$$

LAURENS
2 follow-up statements
774 
WWUS53 KGRR 312222
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
622 PM EDT TUE MAY 31 2011

MIC117-312232-
/O.CAN.KGRR.SV.W.0040.000000T0000Z-110531T2300Z/
MONTCALM MI-
622 PM EDT TUE MAY 31 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONTCALM COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS EITHER WEAKENED OR MOVED OUT
OF THE WARNED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
WEDNESDAY MORNING FOR SOUTHWESTERN MICHIGAN.

LAT...LON 4347 8498 4358 8497 4381 8460 4353 8460
      4347 8461 4347 8484
TIME...MOT...LOC 2222Z 242DEG 43KT 4354 8480

$$

MIC073-312300-
/O.CON.KGRR.SV.W.0040.000000T0000Z-110531T2300Z/
ISABELLA MI-
622 PM EDT TUE MAY 31 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
ISABELLA COUNTY UNTIL 700 PM EDT...

AT 619 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
SOUTHWEST OF MOUNT PLEASANT...MOVING NORTHEAST AT 50 MPH. MOUNT 
PLEASANT AND SHEPHERD ARE ESPECIALLY AT RISK FOR VERY DAMAGING HAIL.

LOCATIONS IMPACTED INCLUDE...
  MOUNT PLEASANT...     ROSEBUSH...           DELWIN...
  LEATON...             WINN...               SHEPHERD...
  DEERFIELD CENTER...   WISE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A
STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
WEDNESDAY MORNING FOR SOUTHWESTERN MICHIGAN.

LAT...LON 4347 8498 4358 8497 4381 8460 4353 8460
      4347 8461 4347 8484
TIME...MOT...LOC 2222Z 242DEG 43KT 4354 8480
WIND...HAIL 60MPH 1.75IN

$$

TJT
190 
WWUS53 KGRR 312303
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
703 PM EDT TUE MAY 31 2011

MIC073-312312-
/O.EXP.KGRR.SV.W.0040.000000T0000Z-110531T2300Z/
ISABELLA MI-
703 PM EDT TUE MAY 31 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ISABELLA COUNTY
HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA...HOWEVER SMALL HAIL AND GUSTY WINDS WILL STILL BE POSSIBLE 
THROUGH 715 PM EDT WITH OTHER THUNDERSTORMS EXITING THE AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
WEDNESDAY MORNING FOR SOUTHWESTERN MICHIGAN.

LAT...LON 4347 8498 4358 8497 4381 8460 4353 8460
      4347 8461 4347 8484
TIME...MOT...LOC 2222Z 242DEG 43KT 4354 8480

$$

TJT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:00 PM EDT, 5 hours 14 minutes earlier.

Area forecast discussion, May 31, 1:00 PM EDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
100 PM EDT TUE MAY 31 2011

LATEST UPDATE...ALL EXCEPT HYDROLOGY...

.SYNOPSIS...(100 PM EDT TUE MAY 31 2011)
A WARM AND HUMID AIRMASS COMBINED WITH AN APPROACHING STRONG UPPER
DISTURBANCE WILL SET THE STAGE FOR STRONG TO SEVERE THUNDERSTORMS
THIS AFTERNOON AND EVENING...WITH DAMAGING WINDS...LARGE HAIL...AND
HEAVY RAIN BEING THE MAIN THREATS. TORNADOES ALSO ARE NOT OUT OF THE
QUESTION.

COOLER AND DRIER WEATHER WILL MOVE IN ACROSS THE AREA TONIGHT BEHIND
THE COLD FRONT. A COUPLE OF PLEASANT DAYS ARE THEN EXPECTED FOR
WEDNESDAY AND THURSDAY. THERE MAY BE A CHANCE OF A THUNDERSTORMS
LATE THURSDAY AFTERNOON INTO THURSDAY NIGHT AS ANOTHER SYSTEM BEGINS
TO AFFECT THE AREA. OTHERWISE...DRY CONDITIONS ARE EXPECTED THROUGH
THE WEEKEND WITH TEMPERATURES NEAR NORMAL.

&&

.SHORT TERM...(100 PM EDT TUE MAY 31 2011)
(THIS AFTERNOON THROUGH WEDNESDAY)
THERE IS A SIGNIFICANT THREAT FOR SEVERE WEATHER THIS AFTERNOON AND
EVENING OVER MUCH OF SOUTHWEST LOWER MICHIGAN. THE MAIN THREAT IS
DAMAGING WINDS...HOWEVER TORNADOES ALSO WILL BE POSSIBLE.

LATEST SPC OBJECTIVE ANALYSES INDICATE BUILDING INSTABILITY /MLCAPE
ALREADY GREATER THAN 2500 J PER KG/ ACROSS MUCH OF LOWER MI. PER 12Z
ILX RAOB AND RECENT AIRCRAFT SOUNDINGS...CAP ASSOCIATED WITH EML
CONTINUES TO ERODE IN RESPONSE TO LARGE SCALE UPPER FORCING
ASSOCIATED WITH INTENSE UPPER PV MAXIMUM MOVING NORTHEAST INTO MN.

VWPS AT DVN BENEATH THE APPROACHING AREA OF SUBSIDENCE SEEN ON WV
SATELLITE INDICATE STRONG UNIDIRECTIONAL SHEAR...PARTICULARLY BELOW
3 KM. THE NE DIRECTION OF THE SHEAR VECTOR CROSSING THE N-S FRONTAL
BOUNDARY SEEN MOVING INTO WI SUGGESTS A MIXED MODE OF CONVECTION...
WITH A TRANSITION FROM SUPERCELLS TO A QLCS OVER SRN LOWER MI THIS
AFTERNOON. SIGNIFICANTLY...THE NEAR SURFACE FLOW DIRECTION PARALLELS
A SUBSTANTIAL FETCH OF SE LAKE MICHIGAN. THIS OFTEN FAVORS INITIAL
CONVECTIVE DEVELOPMENT ALONG A BAROCLINICALLY STRENGTHENED
HORIZONTAL CONVECTIVE ROLL EXTENDING DOWNWIND /NORTHEAST/ FROM THE
SOUTH HAVEN AREA. THIS COULD MARK THE WESTERN EDGE OF THE INITIAL
SEVERE WEATHER THREAT THIS AFTERNOON.

ANOTHER WAVE OF SEVERE CONVECTION WITH DAMAGING WINDS WILL BE
POSSIBLE ACROSS THE ENTIRE CWFA EARLY THIS EVENING WITH THE APPROACH
OF THE COLD FRONT AND ATTENDANT DEEP LAYER FORCING...SHEAR AND
INSTABILITY. THE WIND DAMAGE THREAT REMAINS ELEVATED BY THE
SIGNIFICANT DRY AIR PUNCH SEEN ON THE WV CHANNEL.

AFTER THE PASSAGE OF CONVECTION EARLY TONIGHT...WEDNESDAY LOOKS
QUIET AND MORE SEASONAL WITH RESPECT TO TEMPERATURES.

&&

.LONG TERM...(100 PM EDT TUE MAY 31 2011)
(WEDNESDAY NIGHT THROUGH TUESDAY)

MILD AND FAIRLY TRANQUIL WX IS ANTICIPATED THROUGH THE LONG RANGE
FCST PERIOD. A SFC RIDGE WILL BRING FAIR WX WEDNESDAY NIGHT INTO
THURSDAY. WARM AIR ADVECTION AND SOME WEAK MOISTURE RETURN MAY BRING
A FEW SHOWERS THURSDAY NIGHT FOLLOWED BY UPPER RIDGING FRIDAY. THE
UPPER RIDGE WILL GRADUALLY BREAK DOWN SATURDAY AND A COLD FRONT WILL
COME THROUGH. MAINTAINED A DRY FCST FOR THE WEEKEND AT THIS TIME DUE
TO LIMITED MOISTURE WITH THAT SYSTEM. NOT MUCH OF AN AIRMASS CHANGE
BEHIND THAT SYSTEM WITH ABOVE NORMAL TEMPS EXPECTED TO CONTINUE
SUNDAY INTO EARLY NEXT WEEK.

&&

.AVIATION...(100 PM EDT TUE MAY 31 2011)
UPDATED THE TAFS AT 15Z TO REFINE TIMING OF EXPECTED THUNDERSTORMS.
WEST TO SOUTHWEST GUSTS GREATER THAN 50 KT WILL BE POSSIBLE WITH ANY
STORMS THAT DEVELOP...AS THESE STORMS LIKELY WILL BE MOVING TO THE
EAST AT 40 KT OR GREATER. DUE TO THE FAST MOTION...THE GREATEST
IMPACTS TO ANY TERMINAL ARE EXPECTED TO LAST LESS THAN AN HOUR.

&&

.MARINE...(100 PM EDT TUE MAY 31 2011)
WILL ALLOW THE SMALL CRAFT ADVISORY TO EXPIRE AS SCHEDULED THIS
EVENING. HOWEVER...THE BIGGER THREAT WILL BE STRONG TO SEVERE
THUNDERSTORMS CROSSING LAKE MICHIGAN THIS AFTERNOON AND EARLY
EVENING.

&&

.HYDROLOGY...(412 AM EDT TUE MAY 31 2011)
AREA RIVER AND STREAM LEVELS REMAIN HIGH ACROSS THE AREA WITH THE
AMOUNT OF RAINFALL WE HAVE SEEN OVER THE PAST FEW WEEKS. NUMEROUS
FLOOD ADVISORIES AND WARNINGS ARE IN EFFECT FOR AREA RIVERS. MOST OF
THE AREA IS EXPECTED TO SEE UP TO ANOTHER HALF AN INCH OF RAINFALL
WITH THE STORMS EXPECTED LATER TODAY AND TONIGHT. SOME HEAVIER
DOWNPOURS ARE POSSIBLE...BUT WE SHOULD NOT SEE SIGNIFICANT AMOUNTS
AS THE LINE OF STORMS SHOULD MOVE THROUGH THE AREA FAIRLY
PROGRESSIVELY. THIS SHOULD NOT CAUSE TOO MANY ADDITIONAL PROBLEMS ON
THE RIVERS...HOWEVER IT WILL JUST KEEP THEM RUNNING HIGH A BIT
LONGER. WE WILL THEN SEE A BREAK IN RAIN THROUGH AT LEAST THURSDAY
AFTERNOON...WHICH WILL HELP THE RIVERS RECOVER A BIT.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY ST. JOE TO MANISTEE UNTIL 8 PM EDT
     TONIGHT.
&&

SYNOPSIS:    TJT
SHORT TERM:  TJT
LONG TERM:   LAURENS
AVIATION:    TJT
MARINE:      TJT
HYDROLOGY:   NJJ
Hazardous weather outlook, May 31, 1:45 PM EDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
145 PM EDT TUE MAY 31 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-011000-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
145 PM EDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL...HEAVY RAIN AND
FREQUENT DEADLY LIGHTNING ARE EXPECTED THIS AFTERNOON ACROSS ALL OF
SOUTHWEST LOWER MICHIGAN. THE GREATEST TIME OF CONCERN IS
BETWEEN 2 PM AND 8 PM EDT...WHEN WATCHES AND WARNINGS FOR SEVERE
WEATHER WILL BE LIKELY. STORM MOTION WILL BE FROM WEST TO EAST AT 50
MPH OR GREATER.

OUTSIDE OF ANY THUNDERSTORMS...AFTERNOON AND EVENING WIND GUSTS MAY
TOP 40 MPH...ESPECIALLY NORTH OF A HOLLAND TO ALMA LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON FOR ALL OF
SOUTHWEST LOWER MICHIGAN.

LMZ844>849-011000-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
145 PM EDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL...HEAVY RAIN AND
FREQUENT DEADLY LIGHTNING ARE EXPECTED THIS AFTERNOON. WATCHES AND
SPECIAL MARINE WARNINGS WILL LIKELY BE REQUIRED.

ADDITIONALLY...WINDS GUSTING TO 25 KNOTS AND WAVES BUILDING GREATER
THAN 4 FEET AHEAD OF THE STORMS WILL POSE A HAZARD TO SMALL CRAFT
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON FOR ALL OF
SOUTHWEST LOWER MICHIGAN.

OSTUNO TJT MJS

In the hours before

Special weather statement, May 31, 12:39 PM EDT, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1239 PM EDT TUE MAY 31 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-311845-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...CLARE...
HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...KALAMAZOO...
BATTLE CREEK...JACKSON
1239 PM EDT TUE MAY 31 2011

...SIGNIFICANT WEATHER ADVISORY...

STRONG TO SEVERE STORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL AND
SOUTHERN LOWER MICHIGAN BETWEEN 2 PM AND 430 PM THIS AFTERNOON.
CITIES INCLUDING MUSKEGON... GRAND RAPIDS... KALAMAZOO... LANSING
AND BATTLE CREEK ARE ALL INCLUDED IN THE AREA OF CONCERN.

THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS IN
ADDITION TO FREQUENT CLOUD TO GROUND LIGHTNING... HEAVY DOWNPOURS
AND HAIL.

LAURENS
Special weather statement, May 31, 5:32 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
532 PM EDT TUE MAY 31 2011

MIZ051-052-057-312215-
GRATIOT-KENT-MONTCALM-
532 PM EDT TUE MAY 31 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR OAKFIELD TWP...MOVING NORTHEAST AT 70 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  GREENVILLE...         EDMORE...             STANTON...
  CEDAR SPRINGS...      FERRIS TWP...         LANGSTON...
  CEDAR LAKE...         TURK LAKE...          SIDNEY...
  ENTRICAN...           TRUFANT...            VESTABURG...
  SIX LAKES...          MCBRIDE...            SPENCER TWP...
  OAKFIELD TWP...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT
EDT WEDNESDAY MORNING FOR SOUTHWESTERN MICHIGAN.

&&

LAT...LON 4346 8523 4346 8454 4306 8547 4323 8562
TIME...MOT...LOC 2132Z 237DEG 61KT 4319 8541

LAURENS
Special weather statement, May 31, 5:51 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
551 PM EDT TUE MAY 31 2011

MIZ057-058-064-065-312215-
ALLEGAN-BARRY-IONIA-KENT-
551 PM EDT TUE MAY 31 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR MIDDLEVILLE...MOVING NORTHEAST
AT 55 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  IONIA...              LOWELL...             SARANAC...
  LAKE ODESSA...        MIDDLEVILLE...        ALASKA...
  ALTO...               CALEDONIA...          BERLIN CENTER...
  CLARKSVILLE...        IRVING...             FREEPORT...
  MOLINE...             BOWNE CENTER...       POTTERS CORNERS...
  IONIA COUNTY ARPT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT
EDT WEDNESDAY MORNING FOR SOUTHWESTERN MICHIGAN.

&&

LAT...LON 4311 8504 4282 8497 4259 8558 4274 8569
TIME...MOT...LOC 2151Z 239DEG 45KT 4273 8547

LAURENS
Special weather statement, May 31, 6:06 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
606 PM EDT TUE MAY 31 2011

MIZ073-074-312300-
CALHOUN-JACKSON-
606 PM EDT TUE MAY 31 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 605 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SHERWOOD...MOVING NORTHEAST AT 50 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  SPRINGPORT...         TEKONSHA...           MARSHALL...
  ALBION...             CONVIS TWP...         LEE TWP...
  BABCOCK...            CERESCO...            BURLINGTON...
  ATHENS...             HOMER...              DEVEREAUX...
  PARTELLO...           RICE CREEK...         WATTLES PARK...
  BEADLE LAKE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT WEDNESDAY
MORNING FOR SOUTHWESTERN MICHIGAN.

&&

LAT...LON 4242 8506 4242 8457 4230 8457 4208 8475
      4208 8529
TIME...MOT...LOC 2207Z 232DEG 40KT 4202 8524

LAURENS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 4:41 PM EDTSpecial Marine WarningGRR94 min
May 31, 5:32 PM EDTSpecial Weather StatementGRRMontcalm43 min
May 31, 5:38 PM EDTSevere Thunderstorm WarningGRRIsabella, Kent, Montcalm56 min
May 31, 5:51 PM EDTSpecial Weather StatementGRRIonia24 min
May 31, 6:06 PM EDTSpecial Weather StatementGRRCalhoun54 min
May 31, 6:30 PM EDTTornado WarningGRRIsabella19 min
May 31, 6:35 PM EDTSevere Thunderstorm WarningGRRIonia, Montcalm40 min
May 31, 6:48 PM EDTSevere Thunderstorm WarningGRRIngham42 min
May 31, 6:54 PM EDTSpecial Weather StatementGRRGratiot66 min
May 31, 7:16 PM EDTSpecial Weather StatementGRRGratiot44 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.